Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Atlanta, GA

May 1, 2003Telfair County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2003, 4:59 PM EDT for Telfair County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:59 PM EDT (20:59 UTC)
Expired
May 1, 2003, 5:30 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Telfair County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 012101
SVRATL
GAC303-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARRISON...MOVING EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HARRISON...
RIDDLEVILLE...SANDERSVILLE AND TENNILLE.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3299 8282 3282 8289 3280 8260 3295 8253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 1, 3:10 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU MAY 1 2003

NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL
LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER
MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES
WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM
AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC
SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY
2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO
VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY
INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY
WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY
AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN
NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH
ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 62 83 60 81 / 30 40 30 10
KAHN 62 83 59 82 / 50 40 30 10
KGVL 60 81 56 79 / 50 40 30 10
KRMG 60 83 58 81 / 40 40 30 10
KCSG 64 87 64 85 / 30 40 30 10
KMCN 64 87 64 84 / 30 40 30 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 20
Hazardous weather outlook, May 1, 11:00 AM EDT, 5 hours 59 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A
MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...LOCALIZED
HEAVY RAIN...AND LIGHTNING.

.DISCUSSION...
DAYTIME HEATING WILL ONCE AGAIN AID IN THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. CAPES ARE
EXPECTED TO REACH FROM 1500 TO 1800 THIS AFTERNOON WITH LIFTED
INDICES OF -2 TO -4. THIS INSTABILITY WILL BE ENOUGH TO ALLOW A FEW
OF THE THUNDERSTORMS TO REACH SEVERE LEVELS. THE MAIN THREAT FOR THE
SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM ATHENS TO MACON...
TO CORDELE AND BETWEEN THE HOURS OF 2 PM AND 9 PM. DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...LOCALIZED HEAVY RAIN COULD PRODUCE
BRIEF FLOODING OF LOW LYING AREAS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT SATURDAY AND
SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY AND SUNDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:01 PM EDTSevere Thunderstorm WarningFFCCrawford29 min
May 1, 4:31 PM EDTSevere Thunderstorm WarningFFCWashington29 min
May 1, 4:40 PM EDTSevere Thunderstorm WarningFFCLamar35 min
May 1, 4:45 PM EDTSevere Thunderstorm WarningFFCWheeler30 min
May 1, 5:01 PM EDTSevere Thunderstorm WarningFFCWashington29 min
May 1, 5:47 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens28 min
May 1, 6:03 PM EDTSevere Thunderstorm WarningFFCDodge27 min
May 1, 6:14 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
May 1, 7:20 PM EDTSevere Thunderstorm WarningFFCWalton25 min
May 1, 7:23 PM EDTSevere Thunderstorm WarningFFCDeKalb37 min
May 1, 7:58 PM EDTSevere Thunderstorm WarningFFCMarion32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.